| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Synthroid for Thyroid
January 2001

Q. I have just switched from Synthroid to Armour for my thyroid. I would like to know if the side effects will be temporary. I have been taking the Armour for about ten days and have dry skin and brittle hair that won't curl. Will this be happening the whole time I take the drug or will it go away?

A. I assume you are taking medication due to hypothyroidism, meaning the thyroid gland was found to be underactive. Sometimes this is detected during a routine physical exam, but more commonly the affected person seeks medical attention due to symptoms such as fatigue, dry skin, hoarse voice, weight gain, and constipation. The symptoms are quite varied as the thyroid gland, located in the neck, is the prime regulator of our metabolism.

The most common cause of an underactive thyroid occurs when the body's own immune system reads a "false signal" and produces antibodies which attack the normal thyroid tissue, leading to loss of thyroid function. The diagnosis can be made by a blood test to measure the level of thyroid hormones, called T3 and T4, as well as the substance TSH which originates in the pituitary gland in the brain and stimulates the thyroid into action.

Once the diagnosis is confirmed, treatment is begun by replacing the thyroid hormone which is produced commercially under a variety of brands. Periodic blood tests allow us to confirm that the dose of thyroid is correct.

Your current symptoms suggest that the dose of Armor's thyroid is incorrect as you are again experiencing symptoms of underactive thyroid. Your doctor can assess this with the tests described and adjust the dosage until correct.

http://www.thyroid.org/

http://www.aace.com/clin/guides/thyroid_guide.html

Disclaimer Back to Ask the Medical Experts